Last year, U.S. healthcare providers wrote more than 200 million prescriptions for opioid painkillers such as Oxycontin (oxycontin), Percocet (oxycodone and acetaminophen), and Vicodin (hydrocodone and acetaminophen), often rubberstamping refills for patients taking the drugs long-term. But given mounting evidence on the dangers of opioids, major health organizations are calling on practitioners to dial back on their prescribing.

In January, for example, the Centers for Disease Control and Prevention released preliminary guidelines discouraging use of opioids for long-term pain because there’s little evidence that the drugs help, plus they carry serious risks of addiction, accidental overdose, and death.

But even if you’ve been taking opioids for months and even years, it can be hard to stop without suffering withdrawal symptoms such as worsened pain, severe stomach upset, muscle aches, flu-like symptoms, anxiety, depression, and sleeplessness.

“Almost no one starts taking prescription painkillers thinking that they’ll be taking them indefinitely,” says Mark Sullivan, M.D., a professor of psychiatry and adjunct professor of anesthesiology and pain medicine at the University of Washington in Seattle. “They just know they’re hurting and they want relief.”

Even if the drugs help at first, that pain-relieving effect tends to diminish over time says Sullivan. Plus, people become physically dependent on the opioid painkillers, so stopping abruptly can trigger withdrawal symptoms. “Patients feel trapped,” he says.

The good news is that people can typically avoid severe withdrawal symptoms by working with their doctors to gradually reduce their dose. And, in the end, says Sullivan, “most patients feel better off the drugs.” We talked to Sullivan and other medical experts to understand some of the most frequently asked questions about the process.

Know When It's Time to Stop

It’s likely time to look for other ways to relieve your pain if you:

  • Have been taking pain medication for a month or longer. For severe short-term pain from surgery or an injury, most patients need opioids for only a few days up to a couple of weeks; powerful prescription painkillers are rarely indicated for more than four weeks.
  • Don’t feel better. If you are taking opioids for long-term pain, your healthcare provider should evaluate your pain and function at least every three months using standardized assessments. If your condition is only marginally improved, or has worsened, the drugs should be discontinued.
  • Take high doses. There’s little evidence that high doses are more effective than lower ones at relieving long-term pain. And the higher the dose, the greater the risk that a prescription painkiller will cause serious side effects or even death, Sullivan says.
  • Experience side effects. Even if an opioid seems to take the edge off your pain, side effects—including nausea, abdominal pain, constipation, drowsiness, problems with memory and concentration, sexual dysfunction, and bone loss—can outweigh that modest benefit.
  • Drink alcohol or take other meds. Taking opioids with other medication such as clonazepam (Klonopin), lorazepam (Ativan), diazepam (Valium), and alprazolam (Xanax), or drinking alcohol, affects your central nervous system and can slow your heart rate and breathing. Combining them multiplies those effects and can prove deadly. In fact, our experts say that even a nightly glass of wine should be off-limits for people taking opioid pain drugs. In many cases of overdoses involving opioids, the patient was also taking a medication from a category of drugs called benzodiazapines, which are used as anticonvulsants, anti-anxiety medications, muscle relaxants, and sedatives.
  • Show signs of addiction. If you find that the medication is taking over your life—for example, you crave it between doses, take more than prescribed, take it to sleep or quell anxiety rather than to treat pain, or seek prescriptions from multiple providers—talk to your healthcare provider immediately advises Andrew Kolodny, M.D. senior scientist at Brandeis University’s Heller School, executive director of the non-profit Physicians for Responsible Opioid Prescribing, and chief medical officer at the Phoenix House Foundation, a nonprofit addiction treatment organization in New York City. You may need the help of a physician who specialized in addiction treatment to stop taking the drug. “Even people taking an opioid as prescribed can become addicted to the drugs,” Kolodny says.    

Suddenly Stopping vs. Tapering Your Dose

If you’ve been taking painkillers continuously for only a short time—up to a couple of weeks—or you don’t take them every day, you might be able to stop abruptly. But if you've been taking opioid pain relievers daily for more than a couple of weeks, stopping cold turkey can lead to withdrawal symptoms. “It’s not dangerous to quit opioids cold,” Sullivan says. “But you’ll probably feel lousy.”

Reducing your dose gradually gives your body time to adjust. Sullivan says his clinic has had good success decreasing patients’ doses about 10 percent each week. But the schedule should be tailored to the individual. People who have been on opioids for two years or longer or take high doses may need to taper much more slowly.

“By stepping down gradually, any increased pain or sensitivity is typically short-lived and manageable for most patients,” Sullivan says.

Avoid opioid withdrawal symptoms and consider yoga to help relieve pain.

Managing Pain and Other Symptoms

You may even feel better once you stop taking the pain relievers, especially if you try nondrug approaches to pain relief such as yoga, tai chi, or other forms of exercise, physical therapy, chiropractic treatment, or cognitive behavioral therapy. In several studies of chronic pain patients who went through rehabilitation programs, the majority of patients report less pain and a better ability to move around after weaning off prescription painkillers.  

“Patients who’ve quit opioids often tell us that they feel more like themselves,” says Sullivan. “Their pain may be about the same, but their quality of life is better because they feel more clear-headed and socially engaged.”

During the tapering process, people most commonly report changes in mood such as feeling anxious, irritable, or depressed or that they have trouble sleeping according to Kolodny. You could also experience headaches, night sweats, and gastrointestinal problems such as nausea, vomiting, and diarrhea. “If you were taking high doses of opioids, or were on them for a long time, it can take up to six months for those withdrawal symptoms to completely resolve,” Kolodny says.

If, at any point, you feel extremely uncomfortable, talk to your doctor; you may need to pause your tapering schedule. If necessary, he or she may be able to prescribe a short course of another medication—such as a sleep drug—to get you over the hump.

Can't Quit Painkillers Completely?

“If you remain stable at a lower dose, that’s still a victory,” says Sullivan. “You’ll likely function better and reduce your risks.” At some point you may be able to resume tapering off the medication, particularly if you have found alternative ways to help manage your pain. For a list of nondrug measures that have been shown to help with various types of pain, see our report.    

Editor's Note: This article and related materials are made possible by a grant from the state Attorney General Consumer and Prescriber Education Grant Program, which is funded by the multistate settlement of consumer-fraud claims regarding the marketing of the prescription drug Neurontin (gabapentin).